Europe South Asia Asia Pacific Americas Middle East Africa BBC Homepage World Service Education



Front Page

World

UK

UK Politics

Business

Sci/Tech

Health

Education

Sport

Entertainment

Talking Point
On Air
Feedback
Low Graphics
Help

Wednesday, February 24, 1999 Published at 19:16 GMT


Health

Spots mark the ecstasy health risk

Ecstasy is popular for all-night dance parties

Ecstasy users could have an early warning of liver damage and other dangerous side-effects - an acne-like rash.

German dermatologist Dr Uwe Wollina made the suggestion after spotting the rash on patients who had been admitted suffering ecstasy-related side-effects.

He said the rash, which appears on the face and neck, could indicate early on which drug users are likely to suffer ill effects.

Her findings were published in the journal Dermatology and reported in New Scientist magazine.

Liver failure

Dr Wollina, a dermatologist at the University of Jena, first noticed the spots on two patients who had taken the drug.

One patient had liver failure and the second was treated for a drug-induced psychosis.

The rash later disappeared after the patients were treated and the drug had left their systems.

Dr Wollina thinks the cause could be the drugs effect on chemicals in the brain - particularly serotonin, which regulates mood, memory, pain, sleep and sex reactions in the body.

He said: "The underlying mechanism may be in the serotonin pathways."

Ecstasy prevents nerve cells absorbing serotonin, leading to high concentrations of the chemical in the brain and other tissue.

Dr Wollina suggests these levels of serotonin increase first the flow of blood to the face and then the activity of sebaceous glands.

When blocked, these glands can produce spots.

Stress reaction

The rash could indicate that the ecstasy user's body is under stress and is far more prone to other serious side effects.

This would be the case even if they are not heavy users, because "the side effects are not dose-dependent," Dr Wollina told New Scientist.

Ecstasy, or MDMA, is a hybrid of the hallucinogenic mescaline and the stimulant amphetamine.

It is one of the most popular recreational drugs, and first came to prominence as the drug of choice of ravers.

It has been linked with at least 60 deaths in Britain since it first became popular in the late 1980s.



Advanced options | Search tips




Back to top | BBC News Home | BBC Homepage | ©


Health Contents

Background Briefings
Medical notes

Relevant Stories

08 Feb 99†|†Health
£250,000 payout for ecstasy user

19 Nov 98†|†Health
'Super drugs' hit UK ravers

30 Oct 98†|†Health
Ecstasy link to brain damage

01 Sep 98†|†Health
Saturday night fever puts drug users in hospital

12 Aug 98†|†Health
Drugs added to banned lists





Internet Links


MDMA (Ecstasy)

HEA - Trashed

New Scientist


The BBC is not responsible for the content of external internet sites.




In this section

Disability in depth

Spotlight: Bristol inquiry

Antibiotics: A fading wonder

Mental health: An overview

Alternative medicine: A growth industry

The meningitis files

Long-term care: A special report

Aids up close

From cradle to grave

NHS reforms: A guide

NHS Performance 1999

From Special Report
NHS in crisis: Special report

British Medical Association conference '99

Royal College of Nursing conference '99